Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 3, NWS Goodland, KS

May 16, 1999Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at May 16, 1999, 6:01 PM MDT for Kit Carson County, Colorado. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 6:01 PM MDT (00:01 UTC)
Expired
May 16, 1999, 6:50 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:25 PM MDTTornado F0Flagler, CO
May 16, 6:40 PM MDTHail 0.88Flagler, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KGLD 170000 RRA
TORGLD
COC063-170050-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 650 PM MDT

* AT 559 PM MDT... GOODLAND DOPPLER RADAR INDICATED A DEVELOPING
  TORNADO 26 MILES EAST OF LIMON OR 8 MILES SOUTHWEST OF FLAGLER...
  MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FLAGLER                                 AROUND 620 PM MDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

PAPOL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 16, 2:08 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 16, 2:08 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SUN MAY 16 1999

ATTM LOW LEVEL CLOUD COVER WAS PERSISTING ACROSS THE CWA WITH A FEW
MINOR BREAKS ACROSS THE NW CWA. SOME DAYTIME HEATING AND LATEST
RUC SHOWED SOME MID LEVEL CAA HERE FIRST MAY PRODUCE A FEW LATE
AFTN TSTMS. ALSO HI DEWPTS CONT OVER THE FAR EASTERN CWA AND A FEW
TSTMS MAY ALSO DEVELOP LATE THIS AFTN HERE AS THE NEG LIS EXIT BY
TONIGHT. SFC ANALYSIS SHOWED THE ETA BEING STRONGER WITH THE SFC LOW
OVER KANSAS AND MAY LEAN TOWARD A NGM/ETA SOLN.

AS A SFC COLD FRONT PUSHES SOUTH OF THE CWA TONIGHT...A LONG WAVE
TROUGH WAS OVER THE CENTRAL ROCKIES AND ITS ASSOCIATED 5H/VORT MAX
WILL MOVE INTO SC NE/NC KS BY MIDDAY MONDAY. BEFORE IT DOES MID LEVEL
MOISTURE INCREASES ACROSS THE CWA ESPECIALLY ACROSS THE NORTHERN
HALF. PLENTY OF MID LEVEL VORT ADVTN AND AFTER ANALYZING TIME
SECTIONS SHOWED VERY GOOD LIFT...OMEGAS AND 7H/VVELOCITIES...TONIGHT
ACROSS THE FA. MID AND UPPER LEVEL SW JET CONTS THIS EVENING WITH AN
APPROACHING RRQ WHICH SHUD ENHANCED UPPER LEVEL DIVERGENCE ACROSS THE
FA. ALSO WITH MID LEVEL COOLING AND TMPS DIFFERENCES BETTER THAN 30C
BETWEEN 850/5H WILL GO HIER THAN MOS WITH POPS TONIGHT.

CLOUDS AND PCPN WILL LINGER INTO MONDAY MORNING AS 5H/MAX DRIFTS
EAST OF THE FA BY MIDDAY. COOL BUT IMPROVING WEATHER SHUD OCCUR FROM
W TO E AS A 5H/RIDGE EDGES INTO THE CWA LATE MON INTO TUESDAY
MORNING. AS SFC WNDS DECREASE A COOL MORNING MAY BE IN STORE. DRIER
AND ABOVE NORMAL AFTN TMPS ARE EXPECTED TUE WITH INCREASING
5H/HGHTS AND THCKNS.

EXTENDED CONTS TO HAVE NEAR OR SLIGHTLY ABOVE NORMAL AFTN TMPS.
DESPITE 5H/RIDGE OVER FA SUBTLE DISTURBANCE MAY SNEAK BELOW THE RIDGE
A PRODUCE A FEW TSHOWERS. ALTHOUGH THIS WAS LATER IN THE WEEK...MRF
WAS SHOWING A STRONG MID LEVEL LOW MOVING NE INTO OUR CWA THUR WITH
INCREASING MID LEVEL MOISTURE PERSISTING INTO FRIDAY. THEREFORE WILL
INCLUDE POPS FOR THUR/FRI.

.GLD...NONE.

VPAPOL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:47 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.